Kansas, 2005Flash Flood in Kansas, June 4, 2005
June 4, 2005 · NWS SGF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 4, 5:46 AM CST, 2 minutes earlier.
Area forecast discussion, Jun 4, 5:46 AM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
646 AM CDT SAT JUN 4 2005
.AVIATION...
FOR THE 12Z TAFS...MOST OF THE MORNING CONVECTION APPEARS LIKELY TO
REMAIN NORTH OF BOTH TERMINALS...HOWEVER OUTFLOW BOUNDARY AND
POSSIBLY A SHOWER COULD AFFECT THE TERMINALS. GUSTY SOUTHERLY WINDS
WILL DEVELOP LATER THIS MORNING INTO THE AFTERNOON. AS MENTIONED IN
PUBLIC DISCUSSION BELOW SEVERE THUNDERSTORMS WILL EXPLODE IN KS THIS
AFTERNOON AND COULD MAKE IT INTO JLN AREA BY MID/LATE EVENING. DAY
SHIFT SHOULD BE ABLE TO PINPOINT TIMING A BIT BETTER AND WILL ALLOW
THEM TO ADD THUNDER TO JLN.
IZZI
&&
.DISCUSSION...
APOLOGIZE FOR THE LATE AFD...LOTS TO EXAMINE THIS BUSY MORNING.
THE STRING OF CHALLENGING FORECASTS CONTINUES. THE RAIN SHIELDS
CONTINUE TO HOLD STRONG FOR SPRINGFIELD AND POINTS EASTWARD. IN THE
PAST 20 DAYS THERE HAS ONLY BEEN ONE DAY WITH MEASURABLE
PRECIPITATION...AND THAT ONE DAY WE ONLY HAD 0.07. UNFORTUNATELY
RAIN CHANCES FOR SPRINGFIELD AND POINTS EASTWARD REALLY DONT LOOK
ALL THAT EXCITING...THOUGH THEY ARENT ZERO SO THERE IS SOME HOPE.
FOR TODAY...WEAKENING SHORTWAVE OVER NE KS/EASTERN NEBRASKA WILL
CONTINUE TO LIFT NORTHWARD AND AWAY FROM THE AREA. SOUTHERLY
COMPONENT TO THE UPPER LEVEL FLOW HAS KEPT THE CIRRUS BLOW OFF
GENERALLY NORTH OF THE CONVECTION AND THIS TREND SHOULD CONTINUE.
SLIGHTLY ELEVATED CONVECTION HAS BEEN FIRING OVER SOUTHERN KANSAS
EARLY THIS MORNING...LIKELY NEAR THE 925MB FRONT JUDGING BY REGIONAL
PROFILER DATA. WHATEVER IS LEFT OF THIS CONVECTION WILL LIKELY CLIP
OUR NORTHWEST COUNTIES THIS MORNING BUT SHOULD GENERALLY BE
DIMINISHING.
WE SHOULD SEE A BREAK IN CONVECTION AROUND MIDDAY INTO THE AFTERNOON
AS LOW LEVEL JET WEAKENS. THIS CONVECTION COULD LEAVE BEHIND AN
OUTFLOW BOUNDARY AND ISOLATED CONVECTION COULD FIRE ALONG THAT LATE
THIS AFTERNOON SO KEPT SOME SLIGHT CHANCE POPS GOING NORTH OF 44
LATE THIS AFTERNOON.
BY LATE AFTERNOON...ALL EYES WILL LIKELY BECOME FOCUSED TO THE WEST
AS A UNSEASONABLY STRONG UPPER LOW OVER COLORADO EARLY THIS MORNING
MOVES INTO THE PLAINS. SHARPENING TROUGH/DRY LINE WILL LIKELY BE THE
FOCUS FOR EXPLOSIVE THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AS
NEAR 70F DEWPOINTS ARE ADVECTED NORTHWARD BENEATH VERY STEEP MID
LEVEL LAPSE RATES. SPEED MAX ROTATING AROUND THE BASE OF THE TROUGH
WILL LEAD TO VERY STRONG VERTICAL SHEAR PROFILES FAVORABLE FOR
SUPERCELLS.
AT THIS TIME...IT APPEARS AS THOUGH CONVECTIVE INITIATION WILL TAKE
PLACE WELL WEST OF THE SGF CWA...WITH SUPERCELLS MOVING EASTWARD
TOWARD THE AREA. ALTHOUGH SEVERAL PARAMETERS APPEAR TO BE COMING
TOGETHER FOR A SIGNIFICANT SVR WX EPISODE IN OUR WESTERN CWA THIS
EVENING...THERE ARE SEVERAL COMPLICATING FACTORS AS WELL.
FIRST...AMPLE SUNSHINE TODAY SHOULD ALLOW FOR HIGHS TO CLIMB INTO
THE LOWER TO MIDDLE 90S...WITH ONLY A GRADUAL FALL IN TEMPS THIS
EVENING. THIS WILL LEAD TO LARGE TEMP/DEWPOINT SPREADS AND INCREASE
THE POTENTIAL FOR COLD REAR FLANK DOWNDRAFTS WHICH WOULD BE
UNFAVORABLE FOR A SIGNIFICANT TORNADO THREAT. ALSO...THE SUNSHINE
SHOULD ALSO ALLOW FOR DEEP MIXING WHICH COULD CAUSE SOME OF THE
SURFACE MOISTURE TO MIX OUT THIS AFTERNOON. NEXT...VERY LOW SOIL
MOISTURE CONTENT MAY ALSO CUT DOWN ON SURFACE MOISTURE AND
SUBSEQUENT INSTABILITY OVER ALL BUT FAR WESTERN PORTIONS OF THE CWA.
FINALLY...RIGHT MOVING SUPERCELLS WILL LIKELY MOVE ENE AT ABOUT
20KT...SO SOURCE REGION FOR CONVECTION OVER EASTERN PORTIONS OF THE
CWA WILL BE JUST EAST/SOUTHEAST OF OKC. THAT IS A LONG TREK FOR
THOSE STORMS TO MAKE AND THEY PROBABLY WOULDNT ARRIVE UNTIL WELL
AFTER MIDNIGHT...AND BY THEN THERE MAY NOT BE MUCH LEFT TO THEM.
WILL FOCUS THE SVR POTENTIAL IN THE MORNING HWO OVER FAR WESTERN
PORTIONS OF THE CWA WITH HAIL/WIND THE PRIMARY THREATS...THOUGH THE
TORNADO THREAT IS NOT ZERO.
SURFACE TROUGH IS THEN FORECAST TO LAY OUT ACROSS THE CWA SUNDAY
WITH POTENTIAL FOR ADDITIONAL CONVECTION SUNDAY AFTERNOON AND
EVENING ALONG THE BOUNDARY. MODERATE TO STRONG INSTABILITY SHOULD BE
PRESENT...HOWEVER THERE DOESNT APPEAR TO BE A STRONG SHORT WAVE
COMING THROUGH AND VERTICAL WIND SHEAR PROFILES WOULD ONLY SUPPORT
MULTICELLULAR CONVECTION.
NO TIME TO MAKE ANY CHANGES OR EVEN LOOK AT MUCH BEYOND SUNDAY THIS
MORNING.
IZZI
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLASH FLOOD WATCH FOR VERNON COUNTY THROUGH THIS MORNING.
.KS...FLASH FLOOD WATCH FOR BOURBON...CHEROKEE AND CRAWFORD COUNTIES
THROUGH THIS MORNING.
WFO SGF
Hazardous weather outlook, Jun 4, 5:11 AM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
611 AM CDT SAT JUN 4 2005
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
611 AM CDT SAT JUN 4 2005
...SEVERE THUNDERSTORMS POSSIBLE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS...SOME MAY PRODUCE:
TORRENTIAL RAINFALL THAT COULD LEAD TO FLASH FLOODING.
HAIL TO THE SIZE OF GOLF BALLS.
DAMAGING WINDS TO 70 MPH.
AND POSSIBLY AN ISOLATED TORNADO OR TWO.
AREAS AFFECTED AND TIMING:
SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING MAINLY NORTHWEST
OF INTERSTATE 44.
SEVERE THUNDERSTORMS ARE THEN FORECAST TO MOVE INTO WESTERN
PORTIONS OF THE OUTLOOK AREA THIS EVENING...SLOWLY SPREADING
EASTWARD ACROSS THE REMAINDER OF THE OUTLOOK AREA OVERNIGHT.
DISCUSSION:
SCATTERED THUNDERSTORMS WILL AFFECT NORTHERN AND WESTERN PORTIONS
OF THE OUTLOOK AREA THIS MORNING. THE PRIMARY HAZARD FROM THESE
THUNDERSTORMS WILL BE LOCALLY HEAVY RAINFALL...HOWEVER AN ISOLATED
SEVERE THUNDERSTORM IS POSSIBLE. HEAVY RAINFALL COULD LEAD TO
FLASH FLOODING OVER SOUTHEAST KANSAS WHERE HEAVY RAIN YESTERDAY
LEFT THE GROUND SATURATED.
SUPERCELL THUNDERSTORMS ARE FORECAST TO DEVELOP TO THE WEST OF THE
REGION LATE THIS AFTERNOON...PUSHING EASTWARD INTO FAR WESTERN
PORTIONS OF THE OUTLOOK AREA BY EARLY TO MID EVENING. THESE
THUNDERSTORMS MAY WEAKEN SOME BEFORE MOVING INTO THE OUTLOOK
AREA...HOWEVER PRESENT INDICATIONS ARE THAT SOME OF THE
THUNDERSTORMS WILL REMAIN SEVERE. THE HIGHEST TORNADO POTENTIAL
WILL BE WEST AND NORTHWEST OF THE OUTLOOK AREA...HOWEVER THE
TORNADO THREAT IS NOT ZERO TONIGHT WEST OF HIGHWAY 13. THE
GREATEST SEVERE WEATHER THREAT SHOULD BE VERY LARGE HAIL...TO THE
SIZE OF GOLF BALLS OR LARGER...AS WELL AS DAMAGING WINDS IN EXCESS
OF 65 MPH.
IF THE THUNDERSTORMS PERSIST INTO THE OVERNIGHT HOURS
TONIGHT...THEN THEY WOULD LIKELY SPREAD EASTWARD ACROSS CENTRAL
AND EASTERN PORTIONS OF THE OUTLOOK AREA. THUNDERSTORMS WILL
LIKELY BEGIN TO WEAKEN BY LATE EVENING AND OVERNIGHT WITH A
DECREASING THREAT OF SEVERE WEATHER AS THEY MOVE EASTWARD.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY. IN ADDITION TO LOCALLY
HEAVY RAINFALL...ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND
DAMAGING WINDS ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGEMENT AND STORM SPOTTERS ARE URGED TO RELAY REPORTS
OF FLOODING THIS MORNING TO THE NATIONAL WEATHER SERVICE.
ALSO...SPOTTER ACTIVATION WILL PROBABLY BE NEEDED TONIGHT...MAINLY
WEST OF HIGHWAY 13.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
IZZIIn the hours before
Special weather statement, Jun 4, 2:38 AM CST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
338 AM CDT SAT JUN 4 2005
MOZ067-040930-
ST. CLAIR-
338 AM CDT SAT JUN 4 2005
...SIGNIFICANT WEATHER ADVISORY FOR ST. CLAIR COUNTY UNTIL 430 AM
CDT...
AT 336 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EL DORADO SPRINGS...OR 20 MILES NORTHWEST OF
STOCKTON...AND MOVING NORTHEAST AT 35 MPH.
PEOPLE IN ST. CLAIR COUNTY...INCLUDING THE CITIES OF OSCEOLA AND
LOWRY CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED
WITH THIS STORM.
TERRY
Special weather statement, Jun 4, 2:59 AM CST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
359 AM CDT SAT JUN 4 2005
KSZ073-097-101-041000-
BOURBON-CHEROKEE-CRAWFORD-
359 AM CDT SAT JUN 4 2005
...THE NATIONAL WEATHER SERVICE HAS ALLOWED SEVERE THUNDERSTORM
WATCH 388 TO EXPIRE FOR THE FOLLOWING AREA...
IN KANSAS THIS CANCELS 3 COUNTIES
IN SOUTHEAST KANSAS
BOURBON... CHEROKEE... CRAWFORD...
THIS INCLUDES THE CITIES OF...BAXTER SPRINGS...COLUMBUS...
FORT SCOTT AND PITTSBURG.
TERRY
Flash Flood, Bourbon
- When
- June 4, 5:48 AM CST to 8:00 AM CST
- Where
- Bourbon County, Devon
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.917, -94.817
Flash flooding occurred after several periods of thunderstorms affected the area. Low water crossings and small streams flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kansas, June 4, 2005$1.6 million · F2 · 65 events
- Tornadoes and Flash Flooding in Missouri, June 4 to 5, 20052 injured · $2.4 million · F1 · 30 events
- Tornado and Hail in Iowa, June 4, 2005$225,000 · F1 · 33 events
- Tornadoes in Wisconsin, June 4, 2005$648,000 · F1 · 3 events
- Hail in Nebraska, June 4, 2005$1.1 million · 1.75 in hail · 5 events
- Tornadoes and Flash Flooding in Missouri, June 4 to 5, 2005$175,000 · F1 · 12 events
- Tornadoes and Hail in Oklahoma, June 4, 2005$33,000 · F0 · 70 events
- Tornado and Damaging Wind in Oklahoma, June 4, 20055 injured · $125,000 · F0 · 2 events
- Flooding in Kansas, June 4 to 5, 2005$700,000 · 4 events
- Hail and Damaging Winds in Iowa, June 4, 2005$130,000 · 1.75 in hail · 38 events
- Damaging Winds and High Wind in Oklahoma, June 4 to 5, 2005$215,000 · 61 kt wind · 18 events
- Flash Flood and Hail in Texas, June 4, 2005$250,000 · 4.25 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455252.